Sylvester–Gallai for Arrangements of Subspaces

Zeev Dvir, Guangda Hu

Research output: Contribution to journalArticlepeer-review

5 Scopus citations


In this work we study arrangements of k-dimensional subspaces V1, … , Vn⊂ C. Our main result shows that, if every pair Va, Vb of subspaces is contained in a dependent triple (a triple Va, Vb, Vc contained in a 2k-dimensional space), then the entire arrangement must be contained in a subspace whose dimension depends only on k (and not on n). The theorem holds under the assumption that Va∩ Vb= { 0 } for every pair (otherwise it is false). This generalizes the Sylvester–Gallai theorem (or Kelly’s theorem for complex numbers), which proves the k= 1 case. Our proof also handles arrangements in which we have many pairs (instead of all) appearing in dependent triples, generalizing the quantitative results of Barak et. al. (Proc Natl Acad Sci USA 110(48):19213–19219, 2013). One of the main ingredients in the proof is a strengthening of a theorem of Barthe (Invent Math 134(2):335–361, 1998) (from the k= 1 to k> 1 case) proving the existence of a linear map that makes the angles between pairs of subspaces large on average. Such a mapping can be found, unless there is an obstruction in the form of a low dimensional subspace intersecting many of the spaces in the arrangement (in which case one can use a different argument to prove the main theorem).

Original languageEnglish (US)
Pages (from-to)940-965
Number of pages26
JournalDiscrete and Computational Geometry
Issue number4
StatePublished - Dec 1 2016

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Geometry and Topology
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics


  • Incidence geometry
  • Locally correctable codes
  • Sylvester–Gallai


Dive into the research topics of 'Sylvester–Gallai for Arrangements of Subspaces'. Together they form a unique fingerprint.

Cite this